Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Binghamton, NY

June 27, 20086 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2008, 3:28 PM EDT for 6 counties in New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2008, 3:28 PM EDT (19:28 UTC)
Expired
Jun 27, 2008, 3:57 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 61 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:59 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 27, 1:59 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 PM EDT FRI JUN 27 2008

.SYNOPSIS...
A WEAK SURFACE TROF WILL KEEP THE CHANCE FOR A FEW THUNDERSTORMS
OVER THE REGION TODAY. A STRONGER CYCLONE PUSHING ACROSS THE
GREAT LAKES WILL BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
LATE SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LIGHT RAIN SHOWERS MOVG THROUGH THIS MORNING. WITH HEATING SOME TS
POSSIBLE THIS AFTN. UPDATED TO BUMP UP POPS AND SKY COVER.
ISOLATED SEVERE STILL POSSIBLE BUT WITH TIMING OF SHORT WAVE IN PA
PROBABLY WILL BE AFTER 18Z. MAX TEMPS AND WINDS ARE CLOSE TO
PREVIOUS.

PREVIOUS DISCUSSION...
OVERNIGHT CONVECTION CONTINUES TO STRUGGLE AS IT MOVES ACROSS FA,
WHERE AMPLE CONVECTIVE INHIBITION IS IN PLACE.

TODAY HAVE OPTED TO LEAN TOWARD MORE REASONABLE FWC POPS, AS THE
MAV AND MET POPS HAVE BEEN FAR TOO HIGH THE PAST FEW DAYS. CURRENT
SAT AND RADAR DEPICTION SHOWS ACTIVITY IS SCATTERED AT BEST, AND
MODELS ARE OVERDOING WAVE STRENGTH AND SUFFERING FROM CONVECTIVE
FEEDBACK.

THERE IS THE POSSIBILITY FOR A FEW STRONG STORMS THIS AFTERNOON,
MAINLY OVER NORTHEASTERN PA AND THE SOUTHERN TIER OF NY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
STACKED UPPER LEVEL AND SURFACE CYCLONE COMBO WILL MOVE INTO THE
GREAT LAKES REGION ON SATURDAY, INCREASING LIKELIHOOD FOR
WIDESPREAD CONVECTIVE ACTIVITY. STAYED BELOW MOS POP GUIDANCE
THROUGH THE PERIOD, BUT DID GO LIKELY FOR SUNDAY AS MULTIPLE WAVES
ROTATE THROUGH THE TROF BASE INTO NY/PA. PARTICULARLY MOIST THIS
PERIOD TOO, SO WE COULD PICK UP 0.50-1.00 INCHES OF QPF IN
PERSISTENT PRECIP AREAS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MED RANGE MODEL SOLUTIONS CONTINUE TO SHOW REASONABLY GOOD
AGREEMENT FOR THIS TIME PERIOD. UNSETTLED AS CUTOFF LOW OVER
MICHIGAN SLOWLY MOVES EAST AND FILLS...SO BY END OF NEXT WEEK MAY
GET A DRY WARM DAY. SFC COLD FRONT ON COAST SUN NGT INTO MONDAY
WITH CUTOFF WELL WEST SO A RELATIVE LULL. SECONDARY COLD FRONT AND
UL TROF TUESDAY. SLOW IMPROVEMENT WED TO THU AS UL TROF MOVES INTO
NEW ENGLAND AND SFC HIGH BUILDS INTO OHIO VALLEY. MOST LIKELY TIME
FOR SHOWERS WILL BE AFTERNOONS EARLY IN THE WEEK WITH DAYTIME
HEATING CAUSING SHOWERS WITH COLD AIR ALOFT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WEAK SFC TROF AND DIURNAL INSTABILITY RESPONSIBLE FOR WIDELY
SCATTERED CONVECTION. ACTIVITY LIKELY TO BECOME MORE WIDESPREAD
NEXT COUPLE OF HOURS THEN DIMINISH QUICKLY THIS EVENING. INCLUDED
2-3 HOUR TEMPO GROUP IN ALL TAFS BUT KAVP FOR SHOWERS WITH MVFR
CONDITIONS AND CB IN CLOUD GROUP TO IMPLY POTENTIAL FOR
THUNDERSTORMS. OVERNIGHT, MID/HIGH CLOUDS MAY KEEP FOG
RESTRICTIONS IN MVFR CATEGORY. FOR NOW INCLUDED FOUR HOUR TEMPO
GROUP 3-5SM BR TOWARD DAYBREAK WITH THIS CONDITION BEING
PREVAILING AT KELM/KRME DUE TO RECENT HISTORY. ON SATURDAY, WRM FNT
WILL BE IN THE VCNTY WITH PLENTY OF LOW/MID CLOUDS BUT STILL VFR.
AFTERNOON CONVECTION LIKELY BUT NOT INCLUDED THROUGH 18Z.

OUTLOOK...
SAT AFT THRU TUE...OCNL MVFR/IFR IN TSRA/SHRA...ESPECIALLY SAT
NIGHT AND SUNDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/TAC
SHORT TERM...DJP
LONG TERM...JAB
AVIATION...RRM
Hazardous weather outlook, Jun 27, 3:12 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 AM EDT FRI JUN 27 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-280715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
312 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-280715-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
312 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING OVER CENTRAL PENNSYLVANIA. SOME OF THESE STORMS COULD MAKE
IT INTO NORTHEASTERN PENNSYLVANIA. THE MAIN THREAT WILL BE FOR
FREQUENT LIGHTNING, GUSTY WINDS, AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Special weather statement, Jun 27, 2:16 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT FRI JUN 27 2008

NYZ022>025-055-271900-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
216 PM EDT FRI JUN 27 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR MONTEREY...AND MOVING
  EAST AT 24 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MORELAND AND WEDGEWOOD AT 225 PM EDT...
  MONTOUR FALLS AND TOMPKINS CORNERS AT 230 PM EDT...
  ODESSA AND MILLPORT AT 235 PM EDT...
  CATHARINE AND HORSEHEADS NORTH AT 240 PM EDT...
  ALPINE AT 245 PM EDT...
  CAYUTA AT 250 PM EDT...
  ERIN AT 255 PM EDT...
  SWARTWOOD AND NORTH SPENCER AT 300 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jun 27, 2:54 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT FRI JUN 27 2008

NYZ025-045-055-056-271945-
BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
254 PM EDT FRI JUN 27 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR CANDOR...AND MOVING EAST
  AT 23 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SPEEDVILLE AT 300 PM EDT...
  WEST NEWARK AND JENKSVILLE AT 305 PM EDT...
  RICHFORD AT 310 PM EDT...
  NEWARK VALLEY AND BERKSHIRE AT 315 PM EDT...
  EAST BERKSHIRE AT 320 PM EDT...
  NANTICOKE AND MAINE AT 330 PM EDT...
  NWS BINGHAMTON AND WHITNEY POINT AT 340 PM EDT...
  CASTLE CREEK AND CHENANGO FORKS AT 345 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Jun 27, 2:56 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT FRI JUN 27 2008

NYZ024-055-271945-
CHEMUNG NY-TIOGA NY-
256 PM EDT FRI JUN 27 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR ERIN...AND MOVING EAST AT
  21 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWARTWOOD AT 305 PM EDT...
  VAN ETTEN AT 315 PM EDT...
  NORTH SPENCER AND LOCKWOOD AT 320 PM EDT...
  SPENCER AT 325 PM EDT...
  WEST CANDOR AT 335 PM EDT...
  CATATONK AND CANDOR AT 345 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:32 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Schuyler, Seneca, Tompkins58 min
Jun 27, 3:47 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga58 min
Jun 27, 4:59 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego61 min
Jun 27, 6:00 PM EDTSevere Thunderstorm WarningBGMOtsego30 min
Jun 27, 4:11 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna64 min
Jun 27, 5:12 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming48 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.